One of the risks associated with abusing antidepressants such as Trazodone is a condition called serotonin syndrome, which occurs when high levels of serotonin accumulate in the body.
Clinical symptoms of serotonin syndrome can develop within two hours—or up to 24 hours—after taking an increased dose or combining antidepressant drugs.
Signs and symptoms of serotonin syndrome include:
- Muscle aches
- Rapid heart rate
Risk of Suicidal Thoughts
Like many antidepressants, trazodone has been issued a “Black Box Warning” by the FDA.
Trazodone may increase the risk of suicidal thoughts and behaviors in children and young adults (under the age of 24) and is not approved for use with pediatric patients. People taking this medication should be closely monitored for worsening symptoms and emergence of suicidal thoughts and behaviors.
Potential for abuse
While trazodone is often prescribed for insomnia as an alternative to medications like benzodiazepines and hypnotics that are known to have a higher potential for abuse, it can still cause physical dependence, especially when it is misused and/or taken in higher doses.
Although it is not a common primary drug of abuse, there are many reports of individuals snorting Trazodone to intensify its sedating the facts and speed up the onset of action for recreational purposes. It may also be used in combination with other drugs, such as prescription narcotics or alcohol, which can also intensify its effects.